Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Wilmington, NC

August 23, 2017Bladen County, Columbus County, Robeson County, North Carolina; Dillon County, Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2017, 7:10 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina; Dillon County, Horry County, Marion County, South Carolina. It was in force for 95 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 7:10 PM EDT (23:10 UTC)
Expired
Aug 23, 2017, 8:45 PM EDT
In force
95 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Dillon County, SC, Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:20 PM EDTTSTM WND DMGFairmont, NCTREES DOWN IN FAIRMONT.
Aug 23, 7:55 PM EDTTSTM WND DMG1 Sse Mount Olive, NCTREES DOWN ON OLD LUMBER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WUUS52 KILM 232310
SVRILM
NCC017-047-155-SCC033-051-067-240045-
/O.NEW.KILM.SV.W.0075.170823T2310Z-170824T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
710 PM EDT WED AUG 23 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Robeson County in southeastern North Carolina...
  Bladen County in southeastern North Carolina...
  Columbus County in southeastern North Carolina...
  Southern Dillon County in northeastern South Carolina...
  Northwestern Horry County in northeastern South Carolina...
  Marion County in northeastern South Carolina...

* Until 845 PM EDT

* At 710 PM EDT, severe thunderstorms were located along a line
  extending from near Barnesville to near Zion, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Lumberton, Marion, Dillon, Whiteville, Mullins, Elizabethtown,
  Rowan, Fairmont, Tabor City, Chadbourn, Bladenboro, Lake Waccamaw,
  Latta, Fair Bluff, Lake View, Sandyfield, Sellers, Boardman,
  Hallsboro and Hestertown.

This includes the following highways...
 Interstate 74 mile marker 213 and near mile marker 214.
 Interstate 95 IN South Carolina between mile markers 182 and 193.
 US Route 74 between mile markers 365 and 417.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3463 7832 3460 7830 3458 7826 3456 7825
      3454 7827 3451 7826 3449 7824 3449 7821
      3446 7818 3440 7825 3437 7823 3438 7823
      3437 7821 3436 7820 3436 7817 3387 7938
      3437 7954 3479 7859
TIME...MOT...LOC 2310Z 318DEG 18KT 3439 7899 3423 7930 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
3 follow-up statements
479 
WWUS52 KILM 240003
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
803 PM EDT WED AUG 23 2017

NCC155-SCC033-240012-
/O.CAN.KILM.SV.W.0075.000000T0000Z-170824T0045Z/
Robeson NC-Dillon SC-
803 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBESON AND
SOUTHERN DILLON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3458 7827 3451 7826 3446 7818 3440 7825
      3435 7820 3387 7938 3427 7950 3430 7938
      3425 7924 3429 7917 3426 7912 3431 7904
      3436 7900 3438 7901 3440 7897 3444 7896
      3450 7885 3479 7859
TIME...MOT...LOC 0002Z 318DEG 18KT 3420 7878 3404 7909 

$$

NCC017-047-SCC051-067-240045-
/O.CON.KILM.SV.W.0075.000000T0000Z-170824T0045Z/
Bladen NC-Columbus NC-Horry SC-Marion SC-
803 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR BLADEN...COLUMBUS...NORTHWESTERN HORRY AND MARION COUNTIES...

At 802 PM EDT, severe thunderstorms were located along a line
extending from Sidney to near Bayboro, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Marion, Whiteville, Mullins, Elizabethtown, Rowan, Tabor City,
Chadbourn, Bladenboro, Lake Waccamaw, Fair Bluff, Sandyfield,
Boardman, Hallsboro, Rains, Southeastern Community College, Carvers,
Galivants Ferry, Lisbon, Sidney and Elkton.

This includes US Route 74 between mile markers 375 and 417.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have produced wind 
damage across Dillon and Robeson counties. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3458 7827 3451 7826 3446 7818 3440 7825
      3435 7820 3387 7938 3427 7950 3430 7938
      3425 7924 3429 7917 3426 7912 3431 7904
      3436 7900 3438 7901 3440 7897 3444 7896
      3450 7885 3479 7859
TIME...MOT...LOC 0002Z 318DEG 18KT 3420 7878 3404 7909 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
833 
WWUS52 KILM 240029
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
829 PM EDT WED AUG 23 2017

SCC051-067-240039-
/O.CAN.KILM.SV.W.0075.000000T0000Z-170824T0045Z/
Horry SC-Marion SC-
829 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HORRY AND MARION
COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3458 7827 3454 7827 3451 7826 3446 7818
      3440 7825 3435 7820 3410 7883 3423 7899
      3432 7883 3440 7871 3471 7847
TIME...MOT...LOC 0029Z 318DEG 18KT 3411 7868 3395 7899 

$$

NCC017-047-240045-
/O.CON.KILM.SV.W.0075.000000T0000Z-170824T0045Z/
Bladen NC-Columbus NC-
829 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN BLADEN AND CENTRAL COLUMBUS COUNTIES...

At 829 PM EDT, severe thunderstorms were located along a line
extending from Bethel to Adrian, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Whiteville, Rowan, Tabor City, Chadbourn, Lake Waccamaw, Sandyfield,
Hallsboro, Redbug, Council, Southeastern Community College, Williams,
Riegelwood, Carvers, Lisbon, Cherry Grove, Mollie, Lagoon, Sidney,
Elkton and Emerson.

This includes US Route 74 between mile markers 387 and 416.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds and deadly cloud to ground 
lightning. Seek shelter inside a well-built structure. Stay away 
from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3458 7827 3454 7827 3451 7826 3446 7818
      3440 7825 3435 7820 3410 7883 3423 7899
      3432 7883 3440 7871 3471 7847
TIME...MOT...LOC 0029Z 318DEG 18KT 3411 7868 3395 7899 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
335 
WWUS52 KILM 240041
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
841 PM EDT WED AUG 23 2017

NCC017-047-240051-
/O.EXP.KILM.SV.W.0075.000000T0000Z-170824T0045Z/
Bladen NC-Columbus NC-
841 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLADEN AND
CENTRAL COLUMBUS COUNTIES WILL EXPIRE AT 845 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3458 7827 3454 7827 3451 7826 3446 7818
      3440 7825 3435 7820 3410 7883 3423 7899
      3432 7883 3440 7871 3471 7847
TIME...MOT...LOC 0041Z 318DEG 18KT 3407 7863 3391 7894 

$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:12 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 23, 3:12 PM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
312 PM EDT Wed Aug 23 2017

.SYNOPSIS...
An approaching cold front will bring thunderstorms through
Thursday, some of which may be strong. Canadian high pressure
will bring an early fall feel Friday and through the weekend.
We will be watching the tropics for any development of low
pressure off the Southeast coast early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Mid level troughing moving across the Ohio
Valley will push a cold front to the coast through the period.
A clean passage is eventually expected however it will take some
time. For the afternoon and overnight hours convection will
slowly develop inland with the front and according to most high
resolution guidance form somewhat of a line later this evening.
This line should push south and east through most of the area
through about 7-8Z. There remains a severe threat primarily in
the form of strong winds with the stronger convection. The storm
prediction center continues to advertise a marginal risk over
much of the area. The front will become active again Thursday
afternoon. Overnight lows will remain elevated tonight with
residual heat, clouds and rainfall. Thursday will be a much
different story with regards to temperatures with readings some
five to seven degrees cooler.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Some cooler and drier air will be filtering
in Thursday night from the northwest behind slow moving cold frontal
boundary. A little rain may linger along the coast due to the later
arrival of the drying. By Friday the front will stall just far
enough south for a rain-free day as a sprawling, cool season-like
1025mb high is centered over the Great Lakes. This high will
show little to no movement Friday night. The movement of the
front, if any will thus be determined by any potential low
pressure development off of JAX. This could also lead to a
coastal increase in moisture.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...A stationary front will be located
well offshore and S of the area Sat with an area of low pressure
positioned on the front, but well offshore. High pressure will
be ridging across the Carolinas from New England. The pressure
gradient between these two features will keep a fairly brisk NE
wind in place across the Forecast Area through the weekend.
This will ensure the cool air is continually reinforced and
highs during the weekend should only be in the lower to mid 80s
and this will be coupled with comfortable humidity levels. Model
profiles continue to be quite dry with precipitable water
values below climatological normals and thus will not include
any mention of a shower or thunderstorm during the weekend. This
pattern looks to hold through Sun. The flow becomes more
onshore and the column begins to moisten Mon and Tue. There may
also be some mid- level shortwave energy impinging on the area
from the SW. Will paint more in the way of cloudiness as a wedge
likely sets up and introduce the potential for some showers and
perhaps a thunderstorm. The probabilities for precipitation
will be highest at the coast.

The heat is not to be found, even early to the middle of next
week with highs only in the lower to mid 80s. Lows will be in
the mid 60s to near 70 through the period.

As a caveat, we will be watching the tropics early next week to
see if a weak disturbance is able to develop somewhere off the
SE coast. Confidence in any development is very low as is its
eventual track.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...VFR conditions will prevail through most of the
afternoon hours. Some scattered convection may affect sites
short term but a more organized line of showers and
thunderstorms should move northwest to southeast across the area
later this evening. The next issuance of the TAFs will
certainly have a better grip on the timing and strength. There
could be some MVFR and even brief IFR with the activity.
Subsequent shifts may want to visit the possibility of fog
across the inland sites early Thursday as well.

Extended Outlook...Showers and t-storms Thursday associated
with a cold front could produce localized IFR conditions.
Most showers and storms will push offshore Thursday night
into Friday. MVFR ceilings could linger, especially near
the coast Friday.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A cold front will move steadily across the area
tonight with a northerly or at least westerly component to the winds
across most waters by early Thursday morning. The push will be short
lived however with the front wavering back onshore later Thursday
via the sea breeze. A stronger and more pronounced push offshore
will come just beyond this period of the forecast. Back to this
evening and tonight, southwest winds of 10-15 knots will increase to
the lower end of a 15-20 knot range and persist for about twelve
hours or so. Seas will increase to 3-5 feet for a few hours as well.
Lighter winds Thursday should lead to seas more in a range of 2-4
feet.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Cold front comes through early Thursday
night turning winds to the NE by midnight. The NE to E winds will
last for the remainder of the period as a large area of high
pressure sits centered over the Great Lakes and the front remains
stalled to our south. Low pressure developing on the boundary off NE
FL coast gradually should pinch the gradient and allow for a slow
building of wind and seas.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...Persistent and brisk NE winds will
likely require a Small Craft Advisory for much of the period.
The tightening pressure gradient will be the result of high
pressure ridging down into the Carolinas from the N and an
offshore front and area of low pressure. NE winds will be
around 25 kt for much of the period. Seas will be 5 to 7 ft and
perhaps up to 8 ft by Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...RJD
AVIATION...SHK
Hazardous weather outlook, Aug 23, 3:38 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Wed Aug 23 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-241945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-241945-
Coastal Horry-Coastal Georgetown-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small craft advisory conditions are possible Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 6:19 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Wilmington NC
619 PM EDT WED AUG 23 2017

SCZ017-023-024-232245-
Marlboro SC-Dillon SC-Darlington SC-
619 PM EDT WED AUG 23 2017

...SPECIAL WEATHER STATEMENT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunbar to near Mont Clare. Movement was
southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dillon, Latta, Bingham, Mechanicsville, Mont Clare, Brownsville, Oak
Grove, Dunbar, Little Rock, Minturn, Blenheim and Mcleod Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3444 7993 3458 7963 3443 7923 3442 7924
      3427 7957 3429 7960 3431 7966 3429 7968
      3430 7973 3428 7974
TIME...MOT...LOC 2218Z 303DEG 8KT 3451 7964 3444 7979

MBB
Local storm report, Aug 23, 7:06 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
706 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     1 SW SELMA              34.43N  79.39W
08/23/2017                   DILLON             SC   DEPT OF HIGHWAYS

            TREE DOWN NEAR INTERSTATE 95.

&&

EVENT NUMBER ILM1700164

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:34 PM EDTSevere Thunderstorm WarningILMRobeson56 min
Aug 23, 6:19 PM EDTSpecial Weather StatementILMDillon26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.